Newly Diagnosed ALK+ Non–Small Cell Lung Cancer - Episode 4

Monitoring Patients on Second-Generation ALK Inhibitors

Stephen Liu, MD

Stephen Liu, MD: Monitoring for disease progression is largely done by radiographic studies. While blood-based testing can identify ALK fusions, looking at allelic fraction is not really an accepted way to monitor response to therapy. Certainly, I would expect for symptoms to improve for patients who have large burden of disease. But it really is a CT scan. Responses to brigatinib and other ALK TKIs [tyrosine kinase inhibitors] are very quick. And so doing an early CT scan to ensure we’re on the right track is reasonable.

It is important, however, to periodically include brain imaging. Certainly, if someone had known brain metastases, regularly scheduled MRIs of the brain with and without gadolinium are appropriate to monitor response or lack of response within the brain. For someone with no brain metastases, it is still my practice to perform brain MRIs. My own practice is to do that twice yearly, every 6 months, because the tropism for CNS [central nervous system] involvement with an ALK fusion-positive lung cancer is quite high.

Second-generation ALK inhibitors have differences in dosing, differences in schedule, but also differences in toxicity. Ceritinib is 1 of the earlier second-generation inhibitors. While it does have activity, it also has notable toxicity, primarily gastrointestinal in origin, with nausea, abdominal cramping, diarrhea. Alectinib is a better-tolerated agent, in my opinion, but it still has toxicities—primarily with muscle cramps, myalgias, fatigue, and sometimes hematologic toxicities as well. So it’s important to monitor those. We can also see changes in liver enzymes. I usually do blood tests about 2 weeks after starting therapy to monitor LFTs [liver function tests]. Then I do a periodic assessment of labs, watching out for drug-drug interactions.

Brigatinib can also affect liver enzymes, so laboratory examinations are important. With the use of brigatinib we have seen increases in CPK [creatinine phosphokinase], amylase, lipase, which are largely paper toxicities. In my own practice, I don’t routinely check those in the absence of symptoms. Certainly, if someone has symptoms of pancreatitis, myalgias, I would consider testing with those values. But in my practice, that’s been uncommon. In fact, I haven’t seen that with the use of brigatinib in my own practice.

It’s important to monitor closely for GI [gastrointestinal] symptoms such as nausea, as well as for things like fatigue with all agents. But for brigatinib, an important toxicity to keep in mind is the unique pulmonary toxicity. This is not really a pneumonitis. It really is a completely different mechanism. But by starting at 90 mg for the first week before escalating to 180 mg, the incidence is quite low. Over time and with continued dosing, those largely resolve on their own, even in patients who have mild symptoms.

Transcript edited for clarity.


Case: A 57-Year-Old Man with ALK+ NSCLC

Initial Presentation

  • A 57-year-old man presented with fatigue, anorexia and occasional rib pain
  • PMH: unremarkable
  • PE: mild right-sided chest tenderness on palpation

Clinical Workup

  • Labs: WNL
  • Imaging:
    • Chest x-ray showed 3 right upper lobe masses
    • Chest/abdomen/pelvic CT scan confirmed 3 masses (largest 7.3 cm)
    • PET scan showed activity in the right upper lobe masses
    • MRI of the brain showed widespread scatter small lesions; consistent with brain metastases
  • Bronchoscopy with transbronchial biopsy of the right upper lobe confirmed lung adenocarcinoma
  • Molecular testing: EML4-ALK fusion+, EGFR-, ROS1-, BRAF-, KRAS-, NTRK-, MET-, RET-, PD-L1 100%
  • Staging: IVA adenocarcinoma; ECOG PS 0

Treatment

  • Patient was started on brigatinib 90 mg qDay for 7 days; well tolerated; dose was increased to 180 mg qDay